Virginia, 2021Damaging Winds in Virginia, July 28, 2021
July 28, 2021 · NWS AKQ · 10 events in 7 counties and zones
Scattered severe thunderstorms associated with a surface trough produced damaging winds across portions of central and southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms associated with a surface trough produced damaging winds across portions of central and southeast Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 28, 9:43 AM EST, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 28, 9:43 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1043 AM EDT Wed Jul 28 2021
.SYNOPSIS...
A trough of low pressure lingers across the area today. A cold front
crosses the region Friday. High pressure builds in for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1040 AM EDT Wednesday...
Temps as of 1030 ranged from the lower to upper 80s under mostly
sunny skies. A Cu field has already formed in southern VA near
the VA/NC border given locally higher dewpoints in the upper
70s to around 80F. Given the high dewpoints in the SE, CAPE will
be high today with MLCAPE of 3000+ J/kg and SBCAPE of 4000-4500
J/kg this afternoon according to mesoanalysis. Shear will be
adequate for organized convection as well with 35-40 kt
expected. A combination of W/WNW flow aloft and the sea breeze
fronts this afternoon will likely allow for scattered
convection later today. Models show scattered convection
developing on sea breeze fronts by 18Z in SE VA/NE NC and the
Eastern Shore, with convection gradually expanding in coverage.
There also appears to be a shortwave late this afternoon/early
this evening which may serve as a focal point for additional
late day/evening convection in the NW portions of the CWA. Have
increased PoPs to account for this. SPC has the eastern 2/3rds
of the CWA in a MRGL severe risk with the primary threat being
isolated damaging winds and locally heavy rainfall. Highs
90-95, except mid- upper 80s at the beaches. Heat Index values
95-100F.
Any lingering convection is expected to gradually dissipate
tonight. Fair to partly cloudy/humid tonight. Lows in the upper
60s- mid 70s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EDT Wednesday...
Partly to mostly sunny Thurs ahead of an approaching cold
front. Models continue to show scattered convection developing
late afternoon/evening across the northern third of the fa,
spreading into srn VA Thurs night along the actual front. Once
again, SPC has the northern tier zones in a MRGNL svr risk for
typical summer- time wind gusts in locally hvy downpours. Highs
Thurs in the upper 80s-lower 90s except mid 80s at the beaches.
Lows Thurs night in the upper 60s-mid 70s.
The front pushes south Fri. Enough instability progged for
additional convection to develop across the southern half of
the fa. Will carry low chc PoPs attm. Highs Fri upper 80s-lower
90s. Cooler Fri night. Lows into the 60s except lower 70s far
SE.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 245 AM EDT Wednesday...
Weak high pressure settles in from the north Sat. Mainly dry and
cooler with highs in the mid 80s. The models a rather strong s/w
across the eastern Great Lakes into New England later Sun into Mon.
This should drive another cold front through the area early next
week. Will carry low chc PoPs during this period. Highs in the 80s.
Models are in decent agreement Tue that the upper ridge amplifies
into western Canada with a trough diving south nearly to the Gulf
of Mexico. The flow aloft shifts to the SW and increasing moisture
is expected Mon night into Tue as a sfc trough develops across the
SE CONUS. Will have PoPs above climo Tue with highs in the lower 80s.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 620 AM EDT Wednesday...
Except for some fog at SBY around 12Z, expect VFR conditions
through the forecast period. Isolated-scattered convection
possible along sea- breezes between 18Z-03Z, but too early to
include thunder at any one site. Variable winds under 10 kts,
becoming ESE for several hrs along the coast this afternoon.
Outlook...
Sct convection Thurs as a front approaches from the north,
shifting south Fri. Additional convection possible by late in
the weekend.
&&
.MARINE...
As of 350 AM EDT Wednesday...
Winds are expected to remain sub-SCA for the next week outside of
convection. Otherwise, isolated to sctd storms will be possible
each aftn/evening this week.
Early this morning, winds were SW 5-10 kt over the waters, with
waves 1-2 ft and seas around 2 ft. Another diurnal wind shift
is expected today, as winds shift from WSW this morning to E/SE
onshore flow this aftn. S/SSE winds 5-10 kt expected tonight,
then S winds increasing to 10-15 kt Thu aftn. Winds become SW
10-15 kt Thu evening into early Thu night, as a cold front
approaches from the WNW. From very late Thu night into early Fri
aftn, winds become W 5-10 kt, eventually becoming NW 5-10 kt,
before turning to the N or NE Fri aftn. The strongest CAA surge
behind the cold front is expected to lag until late Fri night
into Sat morning with N or NE winds 10-15 kt.
Seas of 2-3 ft and waves of 1-2 ft continue through late week. By
late Thu night, seas of 3-4 ft and waves of around 2 ft will be
briefly possible.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...MPR
NEAR TERM...MPR/RMM
SHORT TERM...MPR
LONG TERM...LKB/MPR
AVIATION...MPR
MARINE...RMM/TMG
Hazardous weather outlook, Jul 28, 2:00 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
300 AM EDT Wed Jul 28 2021
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-290700-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
300 AM EDT Wed Jul 28 2021
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and Tonight.
Scattered thunderstorms are possible this afternoon and evening.
The main threats will be gusty winds, frequent lightning and locally
heavy downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 28, 11:13 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1213 PM EDT Wed Jul 28 2021
VAZ523-525-281700-
Hampton/Poquoson-York-
1213 PM EDT Wed Jul 28 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN YORK COUNTY AND THE
CITY OF POQUOSON...
At 1213 PM EDT, a strong thunderstorm was located over Seaford,
moving southeast at 10 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Seaford, Tabb, Dare, Messick, Hornsbyville, Harris Grove, Plum Tree
Island Refuge and Yorktown.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3714 7626 3709 7645 3711 7647 3723 7651
3725 7645 3726 7643 3727 7642 3726 7639
3728 7639 3723 7635 3721 7635 3720 7632
TIME...MOT...LOC 1613Z 327DEG 8KT 3721 7642
MillerThunderstorm Wind, Newport News (C)
- When
- July 28, 11:42 AM EST
- Where
- Newport News (C) County, 1.79 mi ESE of Oyster Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.070, -76.470
Trees were downed on Winston Road and Ferguson Road.
Thunderstorm Wind, Hampton (C)
- When
- July 28, 11:45 AM EST
- Where
- Hampton (C) County, 5.01 mi W of Hampton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 37.030, -76.440
Tree was downed on a garage. Some other trees were downed across the area with power outages.
Thunderstorm Wind, Suffolk (C)
- When
- July 28, 12:45 PM EST
- Where
- Suffolk (C) County, 1.66 mi E of Oakland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.850, -76.550
Trees were downed along Kings Highway. Lots of debris was in the road.
Thunderstorm Wind, Chesapeake (C)
- When
- July 28, 1:25 PM EST
- Where
- Chesapeake (C) County, 0.89 mi NW of Hickory
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.640, -76.210
Tree was downed on a home in the Hickory area.
Thunderstorm Wind, Louisa
- When
- July 28, 8:00 PM EST
- Where
- Louisa County, 2.18 mi W of Locust Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.870, -77.820
Trees were downed along Route 33 (Jefferson Highway) at Paynes Mill. Numerous power outages were reported in the area.
Thunderstorm Wind, Goochland
- When
- July 28, 8:40 PM EST
- Where
- Goochland County, 0.69 mi N of Oilville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.710, -77.780
Tree was downed on Interstate 64 Exit ramp at Oilville.
Thunderstorm Wind, Goochland
- When
- July 28, 8:40 PM EST
- Where
- Goochland County, 0.55 mi W of Oilville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.700, -77.790
Trees were downed across Broad Street near the intersection of Oilville Road.
Thunderstorm Wind, Goochland
- When
- July 28, 8:40 PM EST
- Where
- Goochland County, 3.89 mi E of Sandy Hook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.740, -77.850
Tree was downed at the intersection of Broad Street and Pony Farm Road.
Thunderstorm Wind, Goochland
- When
- July 28, 8:50 PM EST
- Where
- Goochland County, 0.55 mi E of State Farm
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.650, -77.820
Multiple trees were downed along Route 6 near State Farm Prison.
Thunderstorm Wind, Powhatan
- When
- July 28, 9:20 PM EST
- Where
- Powhatan County, 2.14 mi SSW of Fine Greek Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 37.570, -77.830
Numerous trees were downed across central and eastern portions of the county.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Wisconsin, July 28 to 29, 20211 death · $552,000 · EF1 · 23 events
- Damaging Winds and Lightning Strike in Illinois, July 28, 20211 death · 60 kt wind · 6 events
- Tornado and Hail in Wisconsin, July 28, 2021$1.0 million · EF1 · 22 events
- Flash Flood and Debris Flows in Utah, July 28, 2021$2.5 million · 3 events
- Flash Flood in Wyoming, July 28, 2021$750,000 · 1 event
- Hail and Damaging Winds in Virginia, July 28, 2021$223,000 · 2 in hail · 9 events
- Damaging Wind in California, July 28, 2021$150,000 · 1 event
- Damaging Winds in Pennsylvania, July 28, 2021$115,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 28, 20216 injured · $12,000 · 52 kt wind · 3 events
- Tornadoes and Damaging Winds in Wisconsin, July 28, 2021EF1 · 28 events
- Flash Flood and Damaging Wind in South Carolina, July 28, 2021$105,000 · 2 events
- Damaging Winds in Minnesota, July 28, 2021$37,000 · 59 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975449, 975448, 975451, 975452, 975453, 975454, 975456, 975457, 975459, 975458.